The full version of the newsletter is available by subscription
Back issues of the newsletter to January 1996 are available
August 10, 2006
- Action needed to prevent serious tissue injury with IV promethazine
- PO to IV dose conversions
A near miss involving an order written for IV metoprolol reminds us of the conflict that arises when a practitioner unknowingly orders an unsafe dose of an IV medication when converting a patient over from oral therapy.
- Sodium bicarbonate extravasation
Repeated doses of undiluted IV sodium bicarbonate delivered to an elderly hospitalized man with statin-induced rhabdomyolysis resulted in a serious infiltration at the peripheral IV access site.
Mix-ups between Mucinex and Mucomyst have been reported to us and have happened with both drugs being confused with their counterparts.
Researchers at Brigham and Women’s Hospital in Boston reported preliminary study results showing that physicians are using personal digital assistants (PDAs) with clinical decision support to prevent medication errors and adverse drug reactions.
Nominations are being accepted for the 9th Annual ISMP Cheers Awards. Self nominations are encouraged. For more information. Click here form more information
- September teleconferences
Join ISMP for our September 13th teleconference, Improving Medication Safety with Antithrombotic Agents. The speakers will discuss safety practices for various classes of antithrombotic agents, including the use of inpatient and outpatient antithrombotic teams or services, antithrombotic protocols, patient monitoring, and preprinted order sets. Click here for more information.
August 24, 2006
- Your attention please. Designing effective warnings
- More to the story
A tragic medication error-related death of a healthy 16-year-old points to signs that the concept of just culture – one that balances individual and health system accountability for errors – might still be just words.
The similarities of brand names, generic designations, and vaccine abbreviations have led to several mix-ups between these two vaccines.
- Pump “recall”
Cardinal Health has initiated a voluntary recall of all models of the Alaris SE Pumps (formerly Signature Edition pumps) due to the potential for over-infusion caused by “key bounce”.
- Reporting errors to whom?
Reporting errors to ISMP and USP assures widespread communication of safety problems and that problems previously known to the FDA and manufacturers aren’t overlooked.
- ISMP survey on promethazine
ISMP is asking for your help in defining the scope of the problem and prioritizing strategies to avoid severe tissue damage when administering IV promethazine. Please complete the survey even if you no longer use promethazine in your facility. Submit responses to ISMP by September 29th, via the internet (www.ismp.org/survey/Survey200608.asp) or fax (215–914–1492).
- September teleconferences
Join ISMP for our September 13th teleconference, Improving Medication Safety with Antithrombotic Agents. The speakers will discuss safety practices for various classes of antithrombotic agents, including the use of inpatient and outpatient antithrombotic teams or services, antithrombotic protocols, patient monitoring, and preprinted order sets.